Alert archive / Idaho / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 47, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Oct 30, 2016, 8:58 PM MDT for 7 counties in Idaho. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 30, 2016, 8:58 PM MDT (02:58 UTC)
- Expired
- Oct 30, 2016, 9:45 PM MDT
- In force
- 47 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
Counties Bannock County, ID, Bingham County, ID, Bonneville County, ID, Caribou County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID
The radar
The Pocatello radar (KSFX), 71 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 30, 9:14 PM MDT | TSTM WND GST 60 | Thornton, ID | ESTIMATED UP TO 60 MPH WITH POWER FLASHING OFF AN ON. |
| Oct 30, 9:27 PM MDT | TSTM WND DMG | 2 Wnw Idaho Falls, ID | IDAHO FALLS PD REPORTING TREES DOWN IN THE 2000 BLOCK OF WEST BROADWAY. POWER IS OUT ALSO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 3.0 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1815 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
544 WUUS55 KPIH 310258 SVRPIH IDC005-011-019-029-043-051-065-310345- /O.NEW.KPIH.SV.W.0047.161031T0258Z-161031T0345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE POCATELLO ID 858 PM MDT SUN OCT 30 2016 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEASTERN IDAHO... SOUTH CENTRAL FREMONT COUNTY IN SOUTHEASTERN IDAHO... SOUTHEASTERN BINGHAM COUNTY IN SOUTHEASTERN IDAHO... WESTERN MADISON COUNTY IN SOUTHEASTERN IDAHO... SOUTHEASTERN JEFFERSON COUNTY IN SOUTHEASTERN IDAHO... NORTH CENTRAL BANNOCK COUNTY IN SOUTHEASTERN IDAHO... NORTHWESTERN CARIBOU COUNTY IN SOUTHEASTERN IDAHO... * UNTIL 945 PM MDT * AT 858 PM MDT...DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF ROBERTS TO NEAR FORT HALL PUTNAM LODGE...AND MOVING NORTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... IDAHO FALLS...REXBURG...RIGBY...RIRIE RESERVOIR...GOSHEN... LORENZO...AMMON...SHELLEY...IONA...SUGAR CITY...UCON...MENAN... TETON...RIRIE...ROBERTS...FIRTH...LEWISVILLE...PARKER...EGIN AND FORT HALL LINCOLN CREEK LODGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE STORMS HAVE A HISTORY OF PRODUCING WIND DAMAGE. THIS IS A VERY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS! TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4314 11170 4288 11234 4380 11225 4412 11160 TIME...MOT...LOC 0258Z 237DEG 22KT 4360 11219 4304 11224 $$ HUSTON
2 follow-up statements
205 WWUS55 KPIH 310320 SVSPIH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 920 PM MDT SUN OCT 30 2016 IDC005-011-019-029-043-051-065-310345- /O.CON.KPIH.SV.W.0047.000000T0000Z-161031T0345Z/ BONNEVILLE ID-FREMONT ID-BINGHAM ID-MADISON ID-JEFFERSON ID- BANNOCK ID-CARIBOU ID- 920 PM MDT SUN OCT 30 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM MDT FOR NORTHWESTERN BONNEVILLE...SOUTH CENTRAL FREMONT...SOUTHEASTERN BINGHAM...WESTERN MADISON...SOUTHEASTERN JEFFERSON...NORTH CENTRAL BANNOCK AND NORTHWESTERN CARIBOU COUNTIES... AT 919 PM MDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM LORENZO TO 11 MILES SOUTHWEST OF BONE...MOVING NORTHEAST AT 35 MPH. LOCATIONS IMPACTED INCLUDE... IDAHO FALLS...REXBURG...RIGBY...RIRIE RESERVOIR...GOSHEN...LORENZO... AMMON...SHELLEY...IONA...SUGAR CITY...UCON...MENAN...TETON...RIRIE... ROBERTS...FIRTH...LEWISVILLE...PARKER...EGIN AND FORT HALL LINCOLN CREEK LODGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE STORMS HAVE A HISTORY OF PRODUCING WIND DAMAGE. THIS IS A VERY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS! && LAT...LON 4314 11170 4288 11234 4380 11225 4412 11160 TIME...MOT...LOC 0319Z 236DEG 32KT 4375 11189 4319 11194 $$ HUSTON
954
WWUS55 KPIH 310341
SVSPIH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
941 PM MDT SUN OCT 30 2016
IDC005-011-019-029-043-051-065-310351-
/O.EXP.KPIH.SV.W.0047.000000T0000Z-161031T0345Z/
BONNEVILLE ID-FREMONT ID-BINGHAM ID-MADISON ID-JEFFERSON ID-
BANNOCK ID-CARIBOU ID-
941 PM MDT SUN OCT 30 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BONNEVILLE...
SOUTH CENTRAL FREMONT...SOUTHEASTERN BINGHAM...WESTERN MADISON...
SOUTHEASTERN JEFFERSON...NORTH CENTRAL BANNOCK AND NORTHWESTERN
CARIBOU COUNTIES WILL EXPIRE AT 945 PM MDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE
ALLOWED TO EXPIRE.
LAT...LON 4314 11170 4288 11234 4380 11225 4412 11160
TIME...MOT...LOC 0341Z 237DEG 22KT 4379 11181 4323 11186
$$
HUSTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 30, 2:01 PM MDT, 6 hours 57 minutes earlier.
Area forecast discussion, Oct 30, 2:01 PM MDT, 6 hours 57 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 201 PM MDT Sun Oct 30 2016 .SHORT TERM...Tonight through Tuesday. A powerful cold front will arrive tonight. Expect showers and a few thunderstorm to increase in coverage for the remainder of the afternoon and evening. A line of strong showers and thunderstorms will move out of the central Idaho mountains this evening and march eastward across the Snake Plain into the eastern highlands during the overnight hours. Some of the stronger cells will have small hail, heavy rain, along with very strong possibly damaging winds. Strong winds are likely behind the front as well and will persist for a few hours. The strongest winds are currently forecast from Pocatello to Rexburg where wind gusts to near 60 mph are possible late this evening and into the wee hours of Monday morning. A high wind warning is in effect for these locations. A wind advisory is in effect around the area of strongest winds. Here gusts to 45 or 50 mph is possible and could make for difficult driving conditions. Winds are expected to weaken by the time Monday morning arrives. Total rainfall amounts from this storm are still expected to be quite impressive with an inch of rain likely across portions of the central mountains and around a half an inch likely for most of eastern Idaho. There was some reported river flooding yesterday around Teton county and that's possible once again. However, expect that the response time will be so slow that any river flooding that occurs there may not happen until Monday afternoon or evening. Expect quieter weather for Monday with a few residual showers around for the central mountains into the southeast highlands. Snow levels will be much lower, closer to 6000 feet. However, amounts look light so maybe an inch or so is possible around mountain passes. Another system will arrive Monday night into Tuesday. This is a much weaker system than tonight's storm. Still this will bring some showers, mainly to the mountains and highlands with snow levels sitting around 6500 feet. Potentially another inch or snow of snow is possible. However, rainfall amounts will be much lighter, generally a tenth of an inch or less. Valle .LONG TERM...Tuesday night through Sunday. Expect lingering light precipitation along the Eastern Highlands Tuesday night. Models then continue to show high pressure dominating Wednesday through Saturday with dry conditions and warmer than normal temperatures. Both the GFS and ECMWF show the ridge breaking down and the next system moving through the area on Sunday bringing good precipitation chances and moderate winds. Wyatt && .AVIATION...A warm front has just moved past the Snake River and Magic Valley TAF sites this afternoon. The warm front is just starting to move through KSUN. With heavier showers on station KSUN may see brief MVFR cigs with warm frontal passage. Southerly winds will start to pick up by mid afternoon out ahead of a strong cold front. This strong cold front will move through early this evening bringing strong winds of 30 to 50 kts and moderate rain dropping CIGS/VIS to MVFR/IFR. KPIH will be the biggest wind threat but KIDA and KBYI will see significant winds as well. Winds subside 09Z-12Z to 15-20kts sustained, with most precipitation shifting east. Ceilings should improve to VFR as rainfall decreases sometime around midnight. Wyatt && .PIH WATCHES/WARNINGS/ADVISORIES... High Wind Warning from 6 PM this evening to 4 AM MDT Monday for IDZ020-021. Wind Advisory from 6 PM this evening to 4 AM MDT Monday for IDZ017-019-022-023. &&
In the hours before
Local storm report, Oct 30, 8:32 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
832 PM MDT SUN OCT 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST 8 NNW ATOMIC CITY 43.55N 112.87W
10/30/2016 M74 MPH BUTTE ID MESONET
CRITICAL INFRASTRUCTURE COMPLEX ARL SITE.
&&
JKEYESLocal storm report, Oct 30, 8:33 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
833 PM MDT SUN OCT 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST 12 SE BUTTE CITY 43.50N 113.05W
10/30/2016 M59 MPH BUTTE ID MESONET
RADIOACTIVE WASTE MANAGEMENT ARL SITE.
&&
JKEYESLocal storm report, Oct 30, 8:37 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
837 PM MDT SUN OCT 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND GST 12 E HOWE 43.78N 112.76W
10/30/2016 M66 MPH BUTTE ID MESONET
SAND DUNES ARL SITE.
&&
JKEYESLocal storm report, Oct 30, 8:38 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
838 PM MDT SUN OCT 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND GST 9 NW ATOMIC CITY 43.53N 112.95W
10/30/2016 M66 MPH BUTTE ID MESONET
CENTRAL FACILITIES ARL SITE.
&&
JKEYESLocal storm report, Oct 30, 8:40 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
840 PM MDT SUN OCT 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND GST 13 NE ATOMIC CITY 43.59N 112.65W
10/30/2016 M64 MPH BINGHAM ID MESONET
MATERIAL FUESL COMPLEX ARL SITE.
&&
JKEYESLocal storm report, Oct 30, 8:50 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
850 PM MDT SUN OCT 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST 14 NE ATOMIC CITY 43.55N 112.59W
10/30/2016 M58 MPH BINGHAM ID MESONET
TELEGRAPH HILL ITD SITE.
&&
JKEYESThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 30, 7:00 PM MDT | Special Weather Statement | PIH | Blaine, Butte, Minidoka | 60 min |
| Oct 30, 7:31 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Blaine, Bonneville, Butte, Cassia and 3 more | 44 min |
| Oct 30, 7:40 PM MDT | Special Weather Statement | PIH | Cassia | 50 min |
| Oct 30, 8:12 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Bonneville, Butte, Jefferson, Power | 48 min |
| Oct 30, 8:38 PM MDT | Severe Thunderstorm Warning | PIH | Butte, Clark, Fremont, Jefferson | 37 min |
| Oct 30, 9:49 PM MDT | Special Weather Statement | PIH | Cassia, Minidoka, Power | 41 min |
| Oct 30, 10:32 PM MDT | Special Weather Statement | PIH | Bannock, Bingham, Bonneville, Caribou, Jefferson, Oneida | 58 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.